New York, 2018

Lake-Effect Snow in New York, February 2 to 3, 2018

February 2 to 3, 2018 · NWS BUF · 5 events in 5 counties and zones

After a strong cold front crossed the lower Great Lakes early on the morning of February 2nd, a cold, northwest flow across Lake Ontario with an upstream lake connection generated bands of lake effect snow along the south shore of Lake Ontario from Niagara to Oswego counties. The most robust lake effect snow band hugged the Lake Ontario shoreline, coming inland near Sodus and extended…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

After a strong cold front crossed the lower Great Lakes early on the morning of February 2nd, a cold, northwest flow across Lake Ontario with an upstream lake connection generated bands of lake effect snow along the south shore of Lake Ontario from Niagara to Oswego counties. The most robust lake effect snow band hugged the Lake Ontario shoreline, coming inland near Sodus and extended east-southeastward through Wolcott to north of Syracuse. Very intense snowfall was observed within a narrow corridor under this band, with a New York State Mesonet near Wolcott picking up over 9 inches of snow in just 3 hours, while a trained spotter in Wolcott reported a total of 14 inches occurring in just under 5 hours. This maximum in snowfall extended southeastward in Cayuga County, with 6 to 12 inches reported near Cato and Ira in northern Cayuga county. Outside of this localized area of heavy snow, amounts quickly dropped off to just 2 to 5 inches across much of Wayne and Cayuga counties. A shortwave passage mid-morning on February 2nd disrupted the initial band of heavy lake effect snow southeast of Lake Ontario, breaking it apart into weak multi-banded snow showers through the rest of the day. The low-level flow again became well aligned with the long lake axis of Lake Ontario late Friday night through Saturday. A lake effect band moved from near Cayuga County Friday evening, quickly across central Oswego County before centering across the central and southern portions of the Tug Hill early Saturday morning. By Saturday afternoon, the flow continued to back around to the southwest pushing the heavy snow northward across central and even northern portions of Jefferson county, including the Watertown area. This second blast of heavy lake effect snow with this event not only resulted in another maximum in snowfall across the typical snow belt of the central Tug Hill, where just over a foot and a half fell, but also spread respectable snowfall accumulations northward into the Watertown area where up to 10 inches fell through Saturday afternoon. Specific snowfall totals included: 19 inches at Redfield; 15 inches at Hooker; 14 inches at Wolcott; 12 inches at Lacona; 11.5 inches at Ira; 10 inches at Watertown; 8 inches Natural Bridge and Harrisburg; and 7 inches at Cato.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 2, 1:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 2, 1:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
113 AM EST Fri Feb 2 2018

.SYNOPSIS...
A cold front will move across the region overnight with snow
showers and minor snow accumulations. Much colder air will
return for Friday into the weekend with lake effect snows south
and east of the lakes.

&&

.NEAR TERM /THROUGH TODAY/...
An arctic cold front has moved through the eastern Great Lakes
tonight. A lake effect band is currently showing up on radar
across Lake Ontario and will persist across the southeast
shoreline from Monroe to Oswego counties. Accumulating snow of
1-3 inches is expected overnight. A lake response has been
ongoing east of Lake Erie with scattered snow showers. Lake
induced CAPE will increase overnight and into Friday morning as
cold air advection continues across the lakes. Weaker bands are
expected off Lake Erie due to the ice coverage however around an
inch of snow is expected into Friday morning.

A Winter Weather Advisory is in effect for Wayne to Oswego
counties for localized 5 to 10 inches. Lesser amounts expected
along the Chautauqua ridge. Highs Friday will only reach the
teens with wind chills values remaining below zero.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Lake effect snows will be ongoing as the period starts. Northwest
winds back to west Friday night shifting snows off Ontario across
the Tug Hill during Saturday morning then lifting snows toward
Watertown during the afternoon. Outside of lake effect, mid level
warm advection will bring increasing synoptic moisture spreading
from northwest to southeast across the region with just a light
accumulating snow. Temperatures Friday Night will range from single
digits across the interior southern tier and north country to around
10 over the lake shore counties. On Saturday temps "rebound" into
the 20s.

A weak low is forecast to track from Missouri to the mid-Atlantic
coast Saturday night through Sunday. The system will be supported by
a fairly strong shortwave and ample moisture. There is good model
agreement with this system, increasing confidence in a general
widespread light snowfall on Sunday with accumulation in the 2-4
inch ballpark.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The weak low near the Mid-Atlantic region Sunday evening is forecast
to then rapidly deepen into a coastal low and forecast to shift
Northeast along the New England coast to the Canadian Maritimes
Sunday night through Monday. Expect a high probability for lingering
snow Sunday night across Western and Central NY with wraparound
synoptic moisture and large scale ascent ahead of the parent mid-
level trough. On Monday, the low will be departing across the
Canadian Maritimes with the mid-level trough axis pivoting across
the Great Lakes. This should support at least chance POPs for light
synoptic snow showers for our region with a little higher
probability east of the lakes where 850mb temps down to -20C could
support lake enhanced snow through Monday night.

Tuesday through Thursday will be focused on what models are showing
as another deepening synoptic low shifting from the Southern Plains
to the Tennessee Valley to New England. This low and associated
widespread warm advection snow makes it closest pass to our south
and east Tuesday night and Wednesday where likely POPs have been
placed. Following the low, lingering moisture and another shot of
arctic air will support chance POPs for upslope and lake effect
snows Wednesday night into Thursday.

Temperatures will remain near or just below normal through next
week. Highs will run in the 20s to low 30s with lows dipping down
into the teens and single digits each night.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Post-frontal winds will continue across the terminals overnight with
mainly MVFR and sporadic IFR. Lake effect snow showers will
develop with the more persistent showers across KJHW and KROC
into Friday morning.

Outlook...
Friday...Areas of lake effect snow/IFR southeast of the
lakes... otherwise VFR/MVFR with scattered snow showers.
Saturday and Sunday...MVFR with a chance of snow showers.
Monday...VFR.

&&

.MARINE...
Brisk northwest winds behind an arctic cold front will lead to
small craft conditions on Lake Ontario for the next few days.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 6 AM EST Saturday for NYZ004>006.
MARINE...Small Craft Advisory until 6 PM EST Saturday for LOZ042>045.

&&

SYNOPSIS...TMA
NEAR TERM...HSK/TMA
SHORT TERM...LEVAN
LONG TERM...SMITH
AVIATION...HSK/TMA/ZAFF
MARINE...HSK/TMA
Hazardous weather outlook, Feb 1, 2:51 PM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
251 PM EST Thu Feb 1 2018

NYZ001>003-010>014-019>021-085-022000-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
251 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-022000-
Wayne-Northern Cayuga-Oswego-
251 PM EST Thu Feb 1 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-022000-
Jefferson-Lewis-
251 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-022000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
251 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Wayne

When
February 2, 3:00 AM EST to 8:00 AM EST
Where
Wayne forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cayuga

When
February 2, 3:00 AM EST to 8:00 AM EST
Where
Northern Cayuga forecast zone
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
February 3, 4:00 AM EST to 9:30 AM EST
Where
Oswego forecast zone
Property damage
$30,000
Reported by
Mesonet
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
February 3, 4:00 AM EST to 3:30 PM EST
Where
Jefferson forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
February 3, 4:00 AM EST to 3:00 PM EST
Where
Lewis forecast zone
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742322, 742323, 742324, 742326, 742327.